Oklahoma, 2009

High Wind in Oklahoma, April 4, 2009

April 4, 2009 · NWS AMA · 6 events in 3 counties and zones

A surface low pressure system moved across the Oklahoma Panhandle during the day producing a tight pressure gradient which resulted in strong southwesterly winds. No damage or injuries were reported.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A surface low pressure system moved across the Oklahoma Panhandle during the day producing a tight pressure gradient which resulted in strong southwesterly winds. No damage or injuries were reported.

At 0920 CST...the broadcast media reported a fifty-five knot wind gust in Texhoma Oklahoma.

At 0930 CST...the Oklahoma Mesonet station located one mile west of Hooker Oklahoma reported a fifty-one knot wind gust.

At 1057 CST...the broadcast media reported a fifty-five knot wind gust in Goodwell Oklahoma.

At approximately 0930 CST...the Oklahoma Mesonet station located three miles south southeast of Boise City reported a thirty-nine knot sustained wind.

At approximately 0930 CST...the Oklahoma Mesonet station located one mile west of Hooker reported a thirty-eight knot sustained wind.

At approximately 1030 CST...the Oklahoma Mesonet station located one mile south southwest of Beaver reported a thirty-seven knot sustained wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 4, 5:46 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 4, 5:46 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
646 AM CDT SAT APR 4 2009

.AVIATION...
STRONG SOUTHWEST TO WEST WINDS WILL BE THE MAIN AVIATION CONCERN
THROUGH THE 12Z TAF PERIOD. WHAT APPEARS TO BE A PRE FRONTAL TROF
WILL SWEEP ACROSS THE PANHANDLES THIS MORNING...SHIFTING WINDS TO
THE WEST AT 25 TO 35 KTS...WITH GUSTS ABOVE 40 KTS. BY THIS
AFTERNOON...SUSTAINED WINDS SHOULD RANGE FROM 30 TO 35 KTS AREAWIDE
AND GUSTS MAY APPROACH 50 KTS AT THE TERMINALS. THESE STRONG WINDS
MAY RESULT IN AREAS OF BLOWING DUST WHICH MAY TEMPORARILY REDUCE
VSBYS TO MVFR CATEGORY DURING THE AFTERNOON...ESPECIALLY AT KAMA. A
COLD FRONT IS EXPECTED TO ARRIVE AT KGUY AROUND 00Z...KDHT AT 01Z
AND AT KAMA AROUND 03Z. THIS WILL SHIFTING WINDS TO THE NORTH AT 25
TO 30 KTS...WITH THE POTENTIAL FOR 40 KT GUSTS CONTINUING THROUGH
06Z. THE CURRENT AVIATION WEATHER WARNING FOR KAMA AND TRADEWIND
AIRPORTS RUNS FROM 12Z THIS MORNING THROUGH 00Z THIS EVENING BUT MAY
NEED TO BE EXTENDED IN TIME THROUGH THE EVENING HOURS.  OTHER THAN
THE POTENTIAL VSBY RESTRICTIONS FROM BLOWING DUST...VFR CONDITIONS
ARE ANTICIPATED THROUGH THE PERIOD.

JOHNSON

&&

.DISCUSSION...
INTENSE LOW PRESSURE SYSTEM CENTERED NEAR THE FOUR CORNERS WILL LEAD
TO VERY WINDY CONDITIONS ACROSS THE SOUTHERN HIGH PLAINS TODAY. WIND
SPEEDS SHOULD EASILY EXCEED THE 40 MPH THRESHOLD FOR SEVERAL
HOURS...ESPECIALLY ON THE CAPROCK. A HIGH WIND WARNING WAS ISSUED FOR
THE OKLAHOMA PANHANDLE AND FOR ALL OF THE TEXAS PANHANDLE EXCEPT THE
EAST CENTRAL AND SOUTHEAST PARTS OF THE TEXAS PANHANDLE. A WIND
ADVISORY WAS ISSUED FOR AREAS OUTSIDE THE HIGH WIND WARNING. BY
MIDDAY...BLOWING DUST IS LIKELY TO DEVELOP. VISIBILITIES SHOULD
REMAIN WELL ABOVE ONE MILE DUE TO THE RECENT WIDESPREAD PRECIPITATION
EVENTS. HOWEVER...WE WOULD NOT RULE OUT ISOLATED AREAS EXPERIENCING
LOW VISIBILITIES...ESPECIALLY OVER THE SOUTHERN TEXAS PANHANDLES
WHERE WINDS WILL BE STRONG FOR A LONGER PERIOD.

STRONG WINDS ARE ALSO EXPECTED BEHIND THE COLD FRONT...BUT NOT WITH
THE SAME INTENSITY EXPECTED TODAY. WINDS ARE LIKELY TO MEET WIND
ADVISORY CRITERIA AND TO STAY JUST BELOW THE WARNING THRESHOLD. FOR
SIMPLICITY THOUGH...NWS AMARILLO DECIDED TO EXTEND THE WARNING TO
05/06Z WITH ANTICIPATION OF DOWNGRADING TO A WIND ADVISORY ONCE WIND
SPEEDS STARTED TO TAPER DOWN DURING THE EVENING.

COOLER TEMPERATURES ARE IN STORE FOR SUNDAY AS THE CANADIAN AIRMASS
SETTLES OVER THE AREA. THIS COOL TREND WILL PERSIST INTO MONDAY WHILE
NORTHWEST FLOW REMAINS ALOFT. THE TRANSITION WILL BE TUESDAY WHEN AN
UPPER LEVEL RIDGE BUILDS OVERHEAD AND SOUTHERLY FLOW RETURNS AT THE
SURFACE.

MODELS STILL POINT AT WEDNESDAY NIGHT AND THURSDAY FOR THE NEXT
WEATHER SYSTEM TO AFFECT THE PANHANDLES. WHILE STRONG WINDS WILL BE
THE PRIMARY CONCERN...WE WILL MAINTAIN THE SLIGHT CHANCE OF RAIN FOR
THE NORTH AND EAST AS THIS LOW PRESSURE SYSTEM SPLITS THE AREA.

ANOTHER WEATHER SYSTEM COULD TARGET THE FOLLOWING WEEKEND FOR
PRECIPITATION. BASED ON THE RUN TO RUN CONSISTENCY OF THE ECMWF...THE
GRIDS FOR NEXT FRIDAY NIGHT THROUGH SATURDAY NIGHT LEANED TOWARDS THE
ECMWF GUIDANCE. SUNDAY MAY GIVE US THE BEST CHANCE OF PRECIPITATION
FOR THIS FORECAST PACKAGE...STARTING OFF AS RAIN WITH THE POSSIBILITY
OF SNOW DURING THE LATTER PHASE OF THE EVENT. IT DEFINITELY BEARS
WATCHING.

NUNEZ

&&

.FIRE WEATHER...
VERY STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE VERY CRITICAL
FIRE WEATHER CONDITIONS TODAY THROUGH THIS EVENING. THEREFORE...A RED
FLAG WARNING WAS ISSUED FOR THE TEXAS PANHANDLE. ELEVATED FIRE
WEATHER CONDITIONS ARE EXPECTED OVER THE OKLAHOMA PANHANDLE WHERE
SLIGHTLY HIGHER RELATIVE HUMIDITIES SHOULD EXIST THIS AFTERNOON.

A COLD FRONT WILL PUSH ACROSS THE PANHANDLES THIS EVENING...USHERING
COOLER AIR ACROSS THE SOUTHERN PLAINS. AS A RESULT...FIRE WEATHER
CONDITIONS WILL BECOME LOW TO MODERATE ON SUNDAY AND SHOULD PERSIST
INTO MONDAY.

NUNEZ

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                70  29  49  22  56 /   0   0   0   0   0
BEAVER OK                  68  28  42  21  52 /   0   5   0   0   0
BOISE CITY OK              60  23  44  21  53 /   5  10   0   0   0
BORGER TX                  70  29  47  26  55 /   0   0   0   0   0
BOYS RANCH TX              69  29  49  24  57 /   0   0   0   0   0
CANYON TX                  71  30  51  21  58 /   0   0   0   0   0
CLARENDON TX               75  32  51  28  56 /   0   0   0   0   0
DALHART TX                 63  25  46  21  56 /   0   5   0   0   0
GUYMON OK                  62  28  47  22  54 /   0   5   0   0   0
HEREFORD TX                69  28  49  20  58 /   0   0   0   0   0
LIPSCOMB TX                71  29  44  24  53 /   0   0   0   0   0
PAMPA TX                   70  27  46  26  52 /   0   0   0   0   0
SHAMROCK TX                76  33  52  30  56 /   0   0   0   0   0
WELLINGTON TX              78  35  54  30  57 /   0   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...DALLAM...DEAF SMITH...HANSFORD...
     HARTLEY...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.

     RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN...WHEELER.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 1 AM CDT SUNDAY FOR THE
     FOLLOWING ZONES: COLLINGSWORTH...DONLEY...GRAY...HEMPHILL...
     WHEELER.

OK...HIGH WIND WARNING UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...TEXAS.

&&

24/08
Hazardous weather outlook, Apr 4, 5:00 AM CST, 4 hours 20 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT SAT APR 4 2009

OKZ001>003-TXZ001>020-051100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT SAT APR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

VERY STRONG WINDS WILL IMPACT THE TEXAS AND OKLAHOMA PANHANDLES
TODAY AND TONIGHT. A HIGH WIND WARNING HAS BEEN ISSUED FOR THE
OKLAHOMA PANHANDLE AND NORTHWEST TWO THIRDS OF THE TEXAS PANHANDLE
FROM 7 AM THIS MORNING UNTIL 1 AM SUNDAY MORNING. WIND GUSTS TO
AROUND 60 MPH ARE EXPECTED IN THE WARNING AREA.  A WIND ADVISORY IS
IN EFFECT FROM 10 AM THIS MORNING UNTIL 1 AM SUNDAY MORNING FOR THE
SOUTHEAST ONE THIRD OF THE TEXAS PANHANDLE WHERE GUSTS APPROACHING
55 MPH CAN BE EXPECTED.  AREAS OF BLOWING DUST MAY TEMPORARILY
REDUCE VISIBILITIES ACROSS ALL OF THE PANHANDLES THIS AFTERNOON...
RESULTING IN HAZARDOUS TRAVEL CONDITIONS.

THE STRONG WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE
CRITICAL FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING ACROSS
THE TEXAS PANHANDLE...WHERE A RED FLAG WARNING IS IN EFFECT FROM 10
AM THIS MORNING UNTIL 9 PM THIS EVENING. ELEVATED FIRE WEATHER
CONDITIONS ARE EXPECTED ACROSS THE OKLAHOMA PANHANDLE.

.DAYS TWO THROUGH SEVEN...

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON WEDNESDAY
ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES AS DRY SOUTHWEST
WINDS INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Texas

When
April 4, 9:20 AM CST to 9:21 AM CST
Where
Texas forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Texas

When
April 4, 9:30 AM CST to 9:31 AM CST
Where
Texas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Cimarron

When
April 4, 9:30 AM CST to 10:30 AM CST
Where
Cimarron forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Wind, Texas

When
April 4, 9:30 AM CST to 10:30 AM CST
Where
Texas forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Beaver

When
April 4, 10:30 AM CST to 11:30 AM CST
Where
Beaver forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

High Wind, Texas

When
April 4, 10:57 AM CST to 10:58 AM CST
Where
Texas forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161880, 161881, 161886, 161887, 161888, 161882.